Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
|JAmyleigh125 - Thu Mar 08, 2007 2:07 am||
I'm a 22 year old female college student in Seattle. I have taken Lexapro (30mg), and Trazodone (50mg/ at night) to treat depression and anxiety. I have taken these for about 6 years. I have noticed a significant weight gain on Lexapro (about 30lbs) so my doctor suggested I switch to Cymbalta (60mg) because research shows that it is more weight neutral. He immediately switched me from the Lexapro to Cymbalta. I have noticed an extreme increase of anxiety during this transition time, which I'm told his normal. However, one of my anxious habits is intentionally biting my tongue.
Question: I have looked online and have found no information about intentional tongue biting. I am unable to sleep at night because I feel an intense need to bite. I'll bite it so much that it will bleed and become raw and sore in the morning. My teeth are also painful due to the clenching of the jaw. And I'll have a tough time eating due to the pain. When ever I am extremely anxious I tend to do this. I have done this all my life. It just doesn't seem to be a normal thing to due to cause pain to myself intentionally. At night I'll have to put a wash cloth in my mouth to prevent me from biting my tongue in order to fall asleep. I tend to due this during high-stress times such as exams, family problems, etc. Is there someone I should see about this? What could this mean? Have you ever heard of this before?
Thank you for your time and I look forward to hearing from you soon.
|Dr. K. Eisele - Sun Mar 11, 2007 1:02 am||
I'm sorry you've not been well. First of all, your description of the problem sounds more like an unconscious action, not intentional. We all have different behaviors that we perform automatically when we get nervous. For some, it is gritting the teeth (medical term = bruxism), for others it might be a nervous giggle, or wringing the hands, poping knuckles, etc.
The best way to stop doing these things during your waking moments, is to substitute a different activity that doesn't cause tooth or tongue damage. Some people carry a "worry stone" in their pocket to fiddle with during moments of anxiety. This is a very lightweight stone with a thumb-shaped indentation in it. The proposed use of this stone is to rub the stone's recessed area with your thumb.
The best way I can think of to sleep without damaging your teeth is to get a mouth-guard. You can get one at most drug stores. They are commonly marketed for use in sports to protect the teeth. It is a malleable plastic that you soften by dipping it in very hot water, place it in your mouth to make an imprint of the top teeth. Then you let it cool, and where it while you sleep. Be sure to follow the exact package instructions.
If you've been on Cymbalta for only a short time, then I would say that you may just need to hang in there; things may improve. If you've been taking the Cymbalta for >4 weeks, then you should talk to your doctor about these troubling symptoms.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.